Mathematics and Narrative

Thomas, R.S.D.; Senechal, Marjorie
June 2002
Mathematical Intelligencer;Summer2002, Vol. 24 Issue 3, p43
Academic Journal
Compares theorems and proofs with narratives. Use of postulation of characters and props; Actions of the story that follow in accordance with physical causality and characters' reasons and intentions; Use of postulation when proving something in mathematics.


Related Articles

  • Inductive Defense for Sceptical Semantics of Extended Argumentation. HANH, D. D.; DUNG, P. M.; HUNG, N. D.; THANG, P. M. // Journal of Logic & Computation;Apr2011, Vol. 21 Issue 2, p307 

    An abstract argumentation framework may have many extensions. Which extension should be adopted as the semantics depends on the sceptical attitudes of the reasoners. Different degrees of scepticism lead to different semantics ranging from the grounded extension as the most sceptical semantics to...

  • Note on co-split Lie algebras. Xia, Limeng // Chinese Annals of Mathematics;Sep2012, Vol. 33 Issue 5, p651 

    It is proved that, any finite dimensional complex Lie algebra L = [ L, L], hence, over a field of characteristic zero, any finite dimensional Lie algebra L = [ L, L] possessing a basis with complex structure constants, should be a weak co-split Lie algebra. A class of non-semi-simple co-split...

  • Curves with a node in projective spaces with good postulation. Ballico, E. // Balkan Journal of Geometry & Its Applications;2013, Vol. 18 Issue 1, p12 

    Abstract. Fix integers d; g; r such that r ≥ 3, g > 0 and d ≥ g + r. Here we prove the existence of an integral non-special curve C in an r-dimensional projective space such that deg(C) = d, pa (C) = g, C has exactly one node and C has maximal rank (i.e. it has the expected...

  • Method of solving the generalized problem on eigenvalues of multidimensional circuits, I. Mylnikov, A. // Journal of Mathematical Sciences;Nov2012, Vol. 186 Issue 5, p785 

    This work is devoted to the development of a new method for solving the complete generalized problem of large-scale electrical circuit eigenvalues. We prove that the determinant of the conductance node matrix of an arbitrary k-loop LC-circuit is the Weinstein function for the loop impendance...

  • On Ternary Quotients of Cubic Hecke Algebras. Cabanes, Marc; Marin, Ivan // Communications in Mathematical Physics;Aug2012, Vol. 314 Issue 1, p57 

    We prove that the quotient of the group algebra of the braid group introduced by Funar (Commun Math Phys 173:513-558, ) collapses in characteristic distinct from 2. In characteristic 2 we define several quotients of it, which are connected to the classical Hecke and Birman-Wenzl-Murakami...

  • Growth rate of braid monoids MBn+1, n ≤ 5. Iqbal, Zaffar; Yousaf, Shamaila; Noreen, Sadia // AIP Conference Proceedings;5/22/2012, Vol. 1450 Issue 1, p346 

    In [3] we proved that the growth rate of all the spherical Artin monoids is less than 4. In [10] we gave an algorithm to find the Hilbert series of the braid monoids MBn+1 and found the Hilbert series and the growth rate of the braid monoids MB3 and MB4, in particular. In this paper we gave the...

  • Two interesting examples of -modules in characteristic p>0. Katzman, Mordechai; Lyubeznik, Gennady; Zhang, Wenliang // Bulletin of the London Mathematical Society;Dec2012, Vol. 44 Issue 6, p1116 

    We provide two examples of -modules in prime characteristic p that answer two open questions in [G. Lyubeznik, ‘A characteristic-free proof of a basic result on D-modules’, J. Pure Appl. Alg. 215 (2011) 2019–2023] in the negative

  • Hilbert's causality principle and equations of general relativity exclude the possibility of black hole formation. Logunov, A.; Mestvirishvili, M. // Theoretical & Mathematical Physics;Mar2012, Vol. 170 Issue 3, p413 

    We prove that Hilbert's causality principle and the equations of general relativity exclude the possibility that a black hole can form.

  • Affine processes are regular. Keller-Ressel, Martin; Schachermayer, Walter; Teichmann, Josef // Probability Theory & Related Fields;Aug2011, Vol. 151 Issue 3/4, p591 

    We show that stochastically continuous, time-homogeneous affine processes on the canonical state space $${\mathbb{R}_{\geq 0}^m \times \mathbb{R}^n}$$ are always regular. In the paper of Duffie et al. (Ann Appl Probab 13(3):984-1053, 2003) regularity was used as a crucial basic assumption. It...


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics